FDA safety announcement about ddI and non-cirrhotic portal hypertension
On 29 January 2010, the US FDA alerted healthcare professionals and patients about a rare, but serious, complication in the liver known as non-cirrhotic portal hypertension in patients using ddI or ddI EC (didanosine, tradenames Videx and Videx EC).
Non-cirrhotic portal hypertension (portal hypertension that is not caused by cirrhosis of the liver) is rare in the United States. It occurs when blood flow in the major vein in the liver (the portal vein) slows down. This slowed blood flow can lead to the development of severely enlarged esophageal veins (varices) in the gastrointestinal system. Because oesophageal varices are thin and portal hypertension increases the pressure of blood flow in these veins, oesophageal varices can break open. This can result in serious bleeding and, in some cases, death.
FDA became aware of cases of non-cirrhotic portal hypertension through adverse event reports submitted to FDAs Adverse Event Reporting System (AERS). Based on these reports, FDA has revised the didanosine drug label to include information about non-cirrhotic portal hypertension to help ensure the safe use of this drug.
FDA believes the clinical benefits of didanosine for certain patients with HIV continue to outweigh its potential risks. The decision to use this drug, however, must be made on an individual basis between the treating physician and the patient.
FDAs decision to revise the drug label for ddI is based on post-marketing reports of patients developing non-cirrhotic portal hypertension while using ddI. Other liver adverse events such as lactic acidosis, hepatomegaly with steatosis, and liver failure have been reported with the use of ddI alone and in combination with other antiviral drugs.
Of the 42 post-marketing cases of non-cirrhotic portal hypertension in patients using ddI:
- Twenty-six were males, 14 were females, and in two no gender was specified.
- Ages ranged from 10 years to 66 years.
- Duration of ddI treatment ranged from months to years before development
of non-cirrhotic portal hypertension.
- Definitive cases of non-cirrhotic portal hypertension were confirmed by biopsy and had no alternative etiology for the diagnosis.
- Medical interventions described in the reported cases included:
- Banding/ligation of oesophageal varices in 8 patients.
- Transjugular intrahepatic portosystemic shunt (TIPSS) procedure in three patients.
- Liver transplantation in 3 patients.
There were four deaths in total in the 42 reported cases. The cause of death in the four patients was due to:
- Hemorrhage from oesophageal varices in two patients.
- Progressive liver failure in one patient.
- A combination of multi-organ failure, cerebral hemorrhage, sepsis, and lactic acidosis in one patient.
The only patients who have been reported as fully recovered are the three non-cirrhotic portal hypertension patients who received a liver transplant.
A causal association is difficult to determine from postmarketing reports alone. However, based on the number of well-documented cases and exclusion of other causes of portal hypertension such as alcohol-related cirrhosis or hepatitis C, FDA concludes there is an association between use of didanosine and development of non-cirrhotic portal hypertension. Because of the potential severity of portal hypertension, including death from hemorrhaging esophageal varices, FDA has revised the Warning and Precautions section of the didanosine drug label to assure safe use of the medication.
The labeling for the ddI EC and ddI paediatric powder for oral solution have been revised to reflect this new information and will be posted to the FDA website (Videx):
Source: FDA Data Safety Announcement (29 January 2010)